Alert archive / Connecticut / Red Flag Warnings in 2023

Red Flag Warning 5, NWS Albany, NY

May 16, 2023Northwest Hills Planning Region, Connecticut; Berkshire County, Massachusetts

NWS Albany, NY issued this red flag warning at May 16, 2023, 7:59 PM EDT for Northwest Hills Planning Region, Connecticut; Berkshire County, Massachusetts. It took effect at May 17, 2023, 8:00 AM EDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2023, 7:59 PM EDT (23:59 UTC)
In effect from
May 17, 2023, 8:00 AM EDT
Expired
May 17, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Albany, NY

Counties Northwest Hills Planning Region, CT, Berkshire County, MA

The radar

The Albany radar (KENX), 88 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 12.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2561 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WWUS81 KALY 162359
RFWALY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albany NY
759 PM EDT Tue May 16 2023

CTZ001-013-MAZ001-025-171000-
/O.CAN.KALY.FW.W.0004.000000T0000Z-230517T0000Z/
/O.UPG.KALY.FW.A.0004.230517T1200Z-230518T0000Z/
/O.NEW.KALY.FW.W.0005.230517T1200Z-230518T0000Z/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
INCLUDING THE CITIES OF Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, 
Florida, North Adams, Sandisfield, Great Barrington, 
and South Egremont
759 PM EDT Tue May 16 2023

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 8 PM EDT WEDNESDAY FOR
THE BERKSHIRES AND NORTHWESTERN CONNECTICUT...

The National Weather Service in Albany has issued a Red Flag
Warning for the Berkshires and northwestern Connecticut which is 
in effect from 8 AM to 8 PM EDT Wednesday. 

* Affected Area...The Berkshires and Litchfield County.

* Timing...8 AM to 8 PM EDT Wednesday.

* Winds...Northwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 20 to 25 percent.

* Temperatures...In the 50s to lower 60s.

* Lightning...None.

* Impacts...Dry conditions and gusty winds may result in rapid 
  fire spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
905 
WWUS81 KALY 170726
RFWALY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albany NY
326 AM EDT Wed May 17 2023

CTZ001-013-MAZ001-025-180000-
/O.CON.KALY.FW.W.0005.230517T1200Z-230518T0000Z/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
INCLUDING THE CITIES OF Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, 
Florida, North Adams, Sandisfield, Great Barrington, 
and South Egremont
326 AM EDT Wed May 17 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
8 PM EDT THIS EVENING FOR WESTERN MASSACHUSETTS AND NORTHWESTERN 
CONNECTICUT...

* Affected Area...In Massachusetts, Berkshire County. In
  Connecticut, Litchfield County.

* Timing...8 AM to 8 PM EDT today.

* Winds...Northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 20 percent.

* Temperatures...In the upper 40s to upper 50s.

* Lightning...None.

* Impacts...Dry conditions and gusty winds may result in rapid 
  fire spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
870 
WWUS81 KALY 171834
RFWALY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albany NY
234 PM EDT Wed May 17 2023

CTZ001-013-MAZ001-025-180000-
/O.CON.KALY.FW.W.0005.000000T0000Z-230518T0000Z/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
INCLUDING THE CITIES OF Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, 
Florida, North Adams, Sandisfield, Great Barrington, 
and South Egremont
234 PM EDT Wed May 17 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR WESTERN MASSACHUSETTS AND NORTHWEST CONNECTICUT...


* Affected Area...In Massachusetts, Berkshire County. In
  Connecticut, Litchfield County.

* Timing...8 AM to 8 PM EDT today.

* Winds...Northwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 20 percent.

* Temperatures...In the mid 40s to upper 50s.

* Lightning...None.

* Impacts...Dry conditions and gusty winds may result in rapid 
  fire spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MSE
551 
WWUS81 KALY 172353
RFWALY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albany NY
753 PM EDT Wed May 17 2023

CTZ001-013-MAZ001-025-180100-
/O.EXP.KALY.FW.W.0005.000000T0000Z-230518T0000Z/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
INCLUDING THE CITIES OF Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, 
Florida, North Adams, Sandisfield, Great Barrington, 
and South Egremont
753 PM EDT Wed May 17 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR FOR
WESTERN MASSACHUSETTS AND NORTHWEST CONNECTICUT...

Winds will continue to diminish this evening; therefore the Red 
Flag Warning will be allowed to expire on time at 8 pm.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this red flag warning went out at May 16, 7:44 PM EDT, 15 minutes earlier.

Area forecast discussion, May 16, 7:44 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
744 PM EDT Tue May 16 2023

.SYNOPSIS...
A cold front will continue to move southward across the area
this evening. A cooler airmass will be ushered in with its
passage. Wednesday will feature well below normal temperatures
with continued breezy conditions. A freeze is possible for many
areas Wednesday night into early Thursday morning.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 7:15 PM...A cold front is making its way southward across
the region. Temperatures are down in the 40s behind the front
across the North County of New York. The airmass across the
area is quite dry with dew points in the 20s and 30s ahead of
the front in the warm airmass. The showers associated with the
front are dissipating in the dry air. Overall the forecast is on
track wit only some minor adjustments needed.

PREVIOUS DISCUSSION [3:10 PM]...As of mid-afternoon Tuesday,
eastern NY and western New England remain in a dry, warm west-
southwest flow ahead of a southward progressing cold front
currently located just north of the NY / Canada border.
Temperatures are mainly in the 70s with some 60s over higher
terrain and dew points are quite low with values mainly in the
30s. The warmest locations this afternoon are areas where the
southwest flow is downsloping off of some higher terrain, such
as Voorhesville and near Poughkeepsie per the NY mesonet. The
cold front will track slowly south across the region tonight. A
few showers could survive as far south as I-90 later this
evening with the approach of the front, but in general any light
showers will be diminishing as the front moves south across a
very dry air mass.

The timing of the cold front will allow temperatures to remain
rather mild through about sunset for most areas, but much cooler air
will arrive during the late evening. Temperatures will fall
below freezing over the Adirondacks late tonight, in areas where
the growing season is still a few days from officially
starting. Elsewhere we will see lows from the mid 30s to mid
40s, with a chilly north-northwest breeze.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
A freeze watch is in effect for eastern New York and western
New England Wednesday night. Wednesday will be a much cooler day
as chilly Canadian high pressure builds toward the region. 850
mb temperatures Wednesday afternoon will range from around -2 to
-5 C. North- northwest winds will be rather gusty in a cold-
 advection, well-mixed flow pattern. This is yet another very
 dry air mass, so skies on Wednesday will be mainly sunny, but
 high temperatures in most areas will only be in the 50s.

Wednesday night will be clear with diminishing winds as high
pressure builds across the region. With conditions expected to
be considerably cooler than climatology and near ideal
radiational cooling conditions expected, shaded temperatures a
bit below model blends, which results in low temperatures
ranging mostly from the mid 20s to lower 30s. Temperatures near
to below freezing will certainly be possible in many areas where
the growing season has begun.

High pressure will drift across the area Thursday and Thursday
night, with moderating temperatures and mainly clear skies. High
temperatures Thursday will recover to the 60s. Clear skies and
light winds will lead to another chilly night Thursday night,
though not quite as cold as Wednesday night with lows in the 30s
to lower 40s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
By Friday morning, upper-level ridging and surface high
pressure will have almost completely exited the region, being
forced off the NE coast by an incoming northern-stream,
positively tilted, shortwave trough. At this time, models have
become relatively similar in the position of what could become
an upper-level closed low, placing its core just north of
Wisconsin and therefore draping the aforementioned trough south
through the upper Midwest. Guidance then depicts the system
digging to the southeast and tracking towards the forecast area
throughout the day Friday and into Saturday. However, here is
where discrepancies in the models limit the confidence in the
details of the forecast. At this time, the GFS seems to be the
outlier, tracking the system into the region several hours
earlier than the ECMWF and CMC. This would initiate
precipitation by Saturday morning. The ECMWF and CMC portray a
slower progression, however, allowing enhanced southerly flow
from a southern stream shortwave off the southeast coast to
advance some preliminary light showers into the area ahead of
the main line. This depiction would initiate precipitation
Saturday afternoon. Regardless of model disagreements,
confidence is increasing that widespread, beneficial rain is
likely this weekend.

General consensus suggests rain coming to an end by Sunday morning,
though exact timing on that aspect of the forecast, like its
preceding details, remains uncertain. The remainder of the
extended period looks to be mainly dry with the exception of
some possible back door showers swinging through early Monday
morning as another, weaker shortwave from a low in northeast
Quebec passes through the region. Seasonable or just below
seasonable temperatures can be expected throughout the period.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Through 00z Thursday....A line of decaying showers associated with a
potent cold front continues to makes its way southward from the
north. Because the airmass is so dry, most if not all of the
terminals will remain dry this evening/tonight as this cold front
passes through. The best chance for a shower or sprinkle will be
over KGFL.

VFR conditions are taking place at all of the terminals and for the
most part will continue through the 00z TAF cycle. There is a slight
chance that we could see ceilings drop into MVFR territory for a
short period this evening into tonight as the cold front passes
through. Again, the best chance for that will be over KGFL.
Following the cold fropa, cooler and drier air will advect into the
region. This will allow for skies to clear towards daybreak. This
will give way to sunny skies on Wednesday.

Winds are currently out of the west at 5-15 kts with gusts as high as
20 kts. Following the cold fropa later this evening/tonight
between 00z-04z (from north to south), expect for winds to
shift out of the north-northwest at 5-15 kts with gusts as high
as 20-25 kts. North-northwest winds will continue at these
magnitudes during the day on Wednesday.

Outlook...

Wednesday Night: No Operational Impact. Areas FROST.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Breezy. NO SIG WX.
Friday Night: Low Operational Impact. Breezy. Slight Chance of SHRA.
Saturday: Moderate Operational Impact. Chance of SHRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA.
Sunday: Moderate Operational Impact. Slight Chance of SHRA.

&&

.FIRE WEATHER...
Low relative humidity and gusty west-southwest winds will
continue into early evening, resulting in an enhanced risk of
rapid fire spread. The red flag warning for western
Massachusetts and northwest Connecticut will expire at 8 pm as
conditions improve. Relative humidity will increase overnight,
then low humidity and gusty winds will return Wednesday
afternoon, although temperatures Wednesday will be much cooler
than today. A fire weather watch is in effect for western
Massachusetts and northwest Connecticut for Wednesday.

A cold front could bring a few light showers to areas mainly
north of I-90 tonight, otherwise tonight will be mostly dry.
Temperatures will be mild during the evening but will turn
cooler late at night. Relative humidities will rebound to 70 to
90 percent late tonight with winds turning out of the northwest
at 5 to 15 mph.

On Wednesday, relative humidities will again drop as low as 20
to 25 percent with northwest winds gusting up to 30 mph. These
conditions will again result in an enhanced risk of rapid fire
spread. In collaboration with state fire weather partners, a
Fire Weather Watch remains in effect in western Massachusetts
and northwestern Connecticut during the day Wednesday, and a
special weather statement has been issued for NY state. Additional
fire weather headlines and/or special weather statements may be
needed in other portions of the forecast area. Relative
humidities will rebound to 50 to 70 percent with winds
diminishing to less than 10 mph Wednesday night.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Red Flag Warning until 8 PM EDT this evening for CTZ001-013.
     Fire Weather Watch from Wednesday morning through Wednesday
     evening for CTZ001-013.
     Freeze Watch from late Wednesday night through Thursday
     morning for CTZ001-013.
NY...Freeze Watch from late Wednesday night through Thursday
     morning for NYZ038>041-043-047>054-058>061-063>066-083-
     084.
MA...Red Flag Warning until 8 PM EDT this evening for MAZ001-025.
     Fire Weather Watch from Wednesday morning through Wednesday
     evening for MAZ001-025.
     Freeze Watch from late Wednesday night through Thursday
     morning for MAZ001-025.
VT...Freeze Watch from late Wednesday night through Thursday
     morning for VTZ013>015.

&&

SYNOPSIS...IAA/Picard
NEAR TERM...IAA/MSE/Picard
SHORT TERM...Picard
LONG TERM...Gant
AVIATION...Evbuoma
FIRE WEATHER...MSE
Hazardous weather outlook, May 16, 3:57 PM EDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
357 PM EDT Tue May 16 2023

NYZ038>041-043-047>054-058>061-063>066-083-084-VTZ013>015-171200-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
357 PM EDT Tue May 16 2023

...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for east central New York,
eastern New York and southern Vermont.

.DAY ONE...Tonight.

Gusty winds and low relative humidities are expected across the
area into early this evening, resulting in an enhanced risk of rapid
fire spread if ignition occurs.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

Gusty winds and low relative humidities are again expected across
the region on Wednesday, resulting in an enhanced risk of rapid fire
spread if ignition occurs.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-171200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
357 PM EDT Tue May 16 2023

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...
...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for northwestern Connecticut and
western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Red Flag Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Weather Watch.
   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-042-082-171200-
Northern Herkimer-Hamilton-Northern Warren-Northern Fulton-
357 PM EDT Tue May 16 2023

This Hazardous Weather Outlook is for east central New York and
eastern New York.

.DAY ONE...Tonight.

Gusty winds and low relative humidities are expected across the
area into early this evening, resulting in an enhanced risk of rapid
fire spread if ignition occurs.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty winds and low relative humidities are again expected across
the region on Wednesday, resulting in an enhanced risk of rapid fire
spread if ignition occurs.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:51 AM EDTRed Flag WarningALYNorthwest Hills Planning Region16 hr
May 16, 2:38 PM EDTFreeze WatchALYNorthwest Hills Planning Region21 hr

Nearby

Red Flag Warnings in Connecticut, 2023Red Flag Warnings in Massachusetts, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.